Aspirin and Reye Syndrome


This topic has not yet been translated. (Tema aún no ha sido traducido.)

This topic has not yet been translated. (Tema aún no ha sido traducido.)

Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.

Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.

Current as of: May 12, 2017

Author: Healthwise Staff

Medical Review: Adam Husney, MD - Family Medicine & John Pope, MD, MPH - Pediatrics & Kathleen Romito, MD - Family Medicine